Indian Journal of Medical Ethics Vol II No 4 October-December 2017 Page 300-2. Available at http://ijme.in/articles/deaths-following-pentavalent-vaccine-and-the-revised-aefi-classification/?galley=html
Deaths following pentavalent vaccine and the revised AEFI classification
Published online on July 4, 2017
We are concerned about the changes effected by the WHO to the assessment methodology of adverse events following immunisation (AEFI)(1), which make it almost impossible to classify adverse events (deaths in this case) noticed for the first time in phase IV post-marketing surveillance, as â€œconsistent causal association to immunisationâ€.
The sequence of events leading up to this revision of the causality classification is revealing (2). A pentavalent vaccine Quinvaxim (Crucell) was introduced in Sri Lanka on 1 January 2008(3). Four months later, after five deaths due to AEFI, the vaccine was withdrawn by the government. The WHO team which investigated the AEFI reported that in three of the deaths there was plausible temporal association with vaccination, and the deaths could not be attributed to concurrent disease or other drugs or chemicals. Using the standard WHO Brighton classification of AEFI in vogue at that time(4), these three deaths had to be classified as â€œprobablyâ€ related to immunisation. However, this WHO team investigating the Sri Lanka deaths wrote in the report that they deleted the categories â€œprobableâ€ and â€œpossibleâ€ from the Brighton classification and concluded the AEFI were â€œunlikelyâ€ to be related to the vaccine. This ad libitum alteration of the Brighton classification was reported in the British Medical Journal(5).
Following this incident, the AEFI classification was formally revised. In the new algorithm, deaths seen during post- marketing surveillance cannot be classified as â€œconsistent with causal association with vaccineâ€ if the vaccine did not cause a statistically significant increase in deaths in the small phase 3 trials. If the vaccine caused a significant increase in deaths in the small controlled trials, the vaccine would not be licensed. After licensure, all deaths that are seen in the larger post-marketing phase are simply labelled as coincidental deaths or unclassifiable. Delays in acknowledging the link with vaccination can result in unnecessary and avoidable deaths.
In May 2013, the Ministry of Health of Viet Nam suspended the use of pentavalent vaccine Quinvaxim (Crucell) because it had been associated with 12 deaths(6). However, the WHO team that investigated the Viet Nam deaths employed the revised WHO classification of AEFI (1), which had just been published. They reported:â€œQuinvaxem was prequalified by WHO. ... no fatal adverse event following immunisation (AEFI) has ever been associated with this vaccineâ€(7). Memory of the deaths in Sri Lanka in 2008 had been erased by then.
We are also concerned about the way the WHO has redefined â€œcause and effectâ€in AEFI. According to the revised AEFI
Manual, the term â€œcausal associationâ€refers to â€œa cause and effect relationship between causative factor and a disease with no other factor intervening in the processesâ€. This would mean that AEFI in children with an underlying heart disease who may develop symptoms of cardiac decompensation after vaccination (due to a vaccine-caused elevation in temperature or stress from a local reaction at the site of vaccination), the cardiac decompensation would not be considered causally related to the vaccine as before(8), although vaccination contributed to cardiac failure in this specific situation. This is of particular concern since the Global Advisory Committee on Vaccine Safety documented that a large number of deaths in children after receiving pentavalent vaccine were in those with some pre-existing heart disease. Acknowledgment of this link to vaccination and caution during vaccination of children with heart problems has saved lives according to the WHO report(3).Theconsequencesofusingthenewclassificationare illustrated starkly in the causality assessment of 134 serious AEFI cases in India, approved by the National AEFI committee and uploaded on the website of the Ministry of Health and Family Welfare (9). Of these AEFI reported between 2012 and 2016, 78 babies survived hospitalisation and 58 died. Among those who survived, the causality assessment suggests that 37 (47.4% of reactions) were vaccine-product-related reactions (A1) (Table 1). On the other hand, 52 (96%) of those who died, had reactions that were classified as unclassifiable (D) or coincidental due to something other than vaccine (C). Not even one case was classified as a vaccine-product-related reaction(A1).
Causality classification of 132 cases approved by the National AEFI committee
Causality classification categories
A1 Vaccine product-related reaction
A2 Vaccine quality-related reaction
A3 Immunization error-related reaction
A4 Immunization anxiety-related reaction
B1 Temporal relationship but insufficient definitive evidence for vaccine causing event
B2 Conflicting trends of consistency and inconsistency with causal association
C Coincidental underlying or emerging condition, or condition caused by something other than vaccine
Thus, in a child who is admitted to hospital with intractable convulsions after vaccination, if s/he survives, the reaction could be classified as vaccine-product-related, but if s/he dies, it will be classified as â€œcoincidental death â€“ underlying or
Indian Journal of Medical Ethics Online First Published July 4, 2017
emerging condition, or condition caused by something other than vaccineâ€ ( C ) or â€œunclassifiableâ€ (D).
Given that a causal association between AEFI and vaccination is usually difficult to prove, the purposes of the precautionary principle and scientific enquiry are best served if one acknowledges, where appropriate, that the association of death with vaccine is â€œprobableâ€ or â€œpossibleâ€ although it is difficult to be â€œcertainâ€. Also in the new scheme of evaluating AEFI there is no transparent mechanism to decide when reactions labelled as (B) â€œIndeterminateâ€ will be evaluated as a new signal. These ambiguities erode confidence in the schemeâ€™s ability to evaluate rare adverse events and act decisively to protect children.
AEFI reporting is said to be for vaccine safety. In view of the above, it is necessary that the AEFI manual be re-evaluated and revised urgently. Safety of children (child safety) rather that safety for vaccines (vaccine safety) needs to be the focus.
Jacob Puliyel (Puliyel@gmail.com),St Stephens Hospital, Delhi 110 054, INDIA; Anant Phadke (email@example.com), All India Drug Action Network (AIDAN), Ameya Ashish Co-operative Housing Society, Kothrud, Pune 411 038, INDIA
1. World Health Organization . Causality assessment of adverse event following immunization (AEFI): user manual for the revised WHO classification. WHO/HIS/EMP/QSS, March 2013 [cited 2017 Feb 10].
Available from: http://www.who.int/vaccine_safety/publications/aefi_
2. Puliyel J. AEFI and the pentavalent vaccine: looking for a composite
picture. Indian J Med Ethics. 2013;10:142â€“6.
3. Global Advisory Committee on Vaccine Safety review of pentavalent
vaccine safety concerns in four Asian countries. Report from the meeting, June 12, 2013 [cited 2016 May 20]. Available from: http://www. who.int/vaccine_safety/committee/topics/hpv/GACVSstatement_ pentavalent_June2013.pdf
4. World Health Organization. Adverse events following immunization (AEFI): causality assessment, 2005 [cited 2017 Mar 03]. Available from: http://www.rho.org/files/rb3/AEFI_Causality_Assessment_WHO_2005. pdf
5. Saxena KB, Banerji D, Qadeer I, Kurian NJ, Priya R, Shiva M, Puliyel J, Dabade G.â€œAntivaccine lobbyâ€ replies to the BMJ. BMJ. 2010;341:c4001. doi: 10.1136/bmj.c4001.
6. Tuoi Tre News. Vietnam suspends Quinvaxem vaccine following 9 deaths. Tuoi Tre News [Internet], May 5, 2013 [cited 2013 Jun 22]. Available from: http://tuoitrenews.vn/society/9330/vietnam-suspends-quinvaxem- vaccine-following-9-deaths accessed on 1/11/15
7. World Health Organization. Safety of Quinvaxem (DTwP-HepB-Hib) pentavalent vaccine, May 10, 2013 [cited 2015 Oct 15]. Available from:http://www.who.int/immunization_standards/vaccine_quality/ quinvaxem_pqnote_may2013/en/
8. Collet JP, MacDonald N, Cashman N, Pless R. Monitoring signals for vaccine safety: the assessment of individual adverse event reports by an expert advisory committee. Advisory Committee on Causality Assessment. Bull World Health Organ. 2000;78(2):178â€“85.
9. Ministry of Health and Family Welfare, Government of India. Causality assessment of 134 reported serious AEFI cases, approved by National AEFI Committee, March 22, 2016 [cited 2017 Mar 23].Available from: http://www.mohfw.nic.in/showfile.php?lid=4081.